1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin change causing high's BS readings

Discussion in 'Type 1 Diabetes' started by clarey123, Jul 27, 2016.

  1. clarey123

    clarey123 Type 1 · Member

    Messages:
    12
    Likes Received:
    5
    Trophy Points:
    43
    Hi, New to the forum. I have been a type 1 diabetic for the last 15 years. I was on novomix30 until the beginning of July and have been changed to levemir and novorapid since the change blood sugars have been all over the place and I am waking up between 12-16mmol in the mornings. I was well controlled on my novomix30 but had several serve hypo's this is the reason for my insulin change.
    Would anyone suggest having more levemir at night or is it this causing the highs?
    Any advice would be greatly appreciated.
     
  2. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    Welcome @clarey123 :)

    Sometimes a swap to a different regime can take a while to get your dosages right.

    Do you take one injection of Levemir a day or two? When do you take it?
     
  3. clarey123

    clarey123 Type 1 · Member

    Messages:
    12
    Likes Received:
    5
    Trophy Points:
    43
    I take two injections of levemir a day at 7am and 9pm
     
  4. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,917
    Likes Received:
    11,786
    Trophy Points:
    198
    Hi @clarey123 - alongside your new insulin regime, are you carbohydrate counting?
     
  5. clarey123

    clarey123 Type 1 · Member

    Messages:
    12
    Likes Received:
    5
    Trophy Points:
    43
    Yeah I am carb counting which is all new to me was recommended to use a 1:8 ratio
     
  6. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    If you weren't carb counting on mixed insulin that might have contributed to your hypos possibly.

    Have you done some night time blood tests to see when your blood sugar starts to rise?

    What's your blood sugar like before bed?
     
  7. clarey123

    clarey123 Type 1 · Member

    Messages:
    12
    Likes Received:
    5
    Trophy Points:
    43
    Before bed blood sugars are around 4.9-6.2mmol. Have done a few 3am tests which were all around 9.8mmol, which I why I think I should possibly be taking more levemir to keep it down
     
  8. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    Always check with your DSN if you're in any doubt, and make any changes in very small increments.

    Your bedtime sugars seem fine.

    If you do put your evening Levemir up, test during the night and give it a few days before adjusting again if you need to.

    Good luck :)
     
    • Agree Agree x 1
  9. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,448
    Likes Received:
    6,729
    Trophy Points:
    198
    Hi @clarey123 as your nighttime levels are rising, and with your bolus having been depleted it leads to correcting your basal rates - as @azure has said check with your DSN as you are on a new regime they will want to keep a close eye on you.
     
  10. clarey123

    clarey123 Type 1 · Member

    Messages:
    12
    Likes Received:
    5
    Trophy Points:
    43
    Thanks for the advice
     
    • Like Like x 2
  11. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    If the basal dose (levemir in your case) is set at the right dose your fasting bg levels shouldn't fluctuate by more than 1.6mmol/l, I'll include a link to basal testing which explains how to do the test in different time frames, but agree with @azure that you should check with your DSN if ever in doubt about anything:

    http://www.salforddiabetescare.co.uk/index2.php?nav_id=1007

    Good luck.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook